Mississippi, 2016Hail and Damaging Wind in Mississippi, May 19 to 20, 2016
May 19 to 20, 2016 · NWS JAN · 3 events in 3 counties and zones
Showers and storms developed across portions of the area. Some of these storms produced damaging wind gusts and quarter sized hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed across portions of the area. Some of these storms produced damaging wind gusts and quarter sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 19, 10:13 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, May 19, 10:13 PM CST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1113 PM CDT THU MAY 19 2016
.UPDATE...Did a quick update to include mention of severe storms
tonight over our three southeast most counties. the mcs over southern
Louisiana will continue to track east northeast and a few storms
capable of damaging wind gusts may spread across the southern
portions of Marion, Lamar and Forest counties during the next few
hours. This complex will be east of our cwa before sunrise. /22/
&&
.PREV DISCUSSION... /issued 921 PM CDT THU MAY 19 2016/
UPDATE...have lowered pops significantly and removed thunder
tonight across the northern half of the cwa. An mcs moving east
across southern Louisiana this evening will limit any deep moisture
return and the stalled frontal boundary looks to remain south of our
cwa. Instability and the greatest chance for rain will occur along
and south of hwy 84. Light rain will remain possible over our
northern half tonight as a shortwave nearing the Arklatex region
shifts east but water vapor imagery also shows drier air spreading
east in its wake that wl limit convection early Friday morning. QPF
amounts tonight across the northern half of the area were lowered
with the evening update as well. /22/
AVIATION...VFR conditions were still being observed areawide at 02z
and wl continue at most taf sites until after 09z. The exception wl
be at HBG where the tsra activity wl result in lower flight
categories by 05z. Tsra activity now looks to remain confined to the
south tonight. Elsewhere...MVFR/IFR cigs wl likely develop after 09z
and continue through 15z Fri. MVFR conds with scattered TSRA
activity wl develop Fri then shift east Fri evening. VFR conds are
expected to return Fri evening. /22/
PREV DISCUSSION... /issued 420 PM CDT THU MAY 19 2016/
DISCUSSION...All day we have been watching showers and
thunderstorms edge closer to the region from the west, out of
eastern Texas. The latest trend is focusing by far the most intense
convection on a path into the northwestern Gulf of Mexico after just
moving off of the southeastern Texas coast. This trend, while not
forecast terribly well by the consensus of short range models, is
not surprising considering the surface front (separating marginally
unstably inland air from the juicy and definitely unstable Gulf air
mass) lies roughly along and parallel to the Gulf Coast. The
potential for a large thunderstorm complex moving east in the
vicinity of the Gulf Coast raises the prospect for precip potential
getting compromised somewhat inland in our region as Gulf moisture
transport gets effectively cut off. For this reason I did not go
over 80 PoPs through tomorrow, but kept rain chances fairly high in
many areas since the atmosphere should still be able to squeeze out
some showers and embedded thunderstorms in our region considering
the non-negligible short wave which will be moving overhead and
working with a bit of (mainly elevated) instability. Needless to say
(especially considering words expressed thus far) the potential for
severe weather in our region is not nearly high enough to consider
adding anything in the HWO or graphics at this time. Certainly a few
strong storms cannot be ruled out later tonight and again through
tomorrow, mainly in southern zones, where a cell producing brief
gusty winds and maybe some small hail is not impossible.
Best guess is that a wave of showers and embedded thunderstorms will
move across the region tonight and clear out early tomorrow,
although the main cold front will still have until tomorrow night to
swing well into the region from the northwest. This incoming front
should trigger some additional showers and thunderstorms, especially
along and southeast of the Natchez Trace Corridor, midday through
early evening tomorrow. Once again, no severe weather is anticipated
with this activity although a strong storm cannot be ruled out. By
late tomorrow evening conditions should be drying out although at
least patchy fog is possible late Friday night in southeastern
Mississippi.
This weekend still looks to be quite nice for late May standards
although the afternoon will be a bit warm across areas especially
south of I-20. Forecast high temps were adjusted toward the higher
end of the guidance envelope over this time frame and through the
first few days of next week as models continue a subtle trend of
focusing the coolest air in the wake of the cold front well to our
northeast. Otherwise, the forecast into the middle of next week only
received quite minor tweaks from the previous forecast with rain
chances gradually increasing again, particularly over northern
zones, before the end of the long term period. The relevant portion
of the prior forecast discussion is attached below. /BB/
PREV DISCUSSION... /issued 355 AM CDT THU MAY 19 2016/
Long Term (Tuesday and Wednesday): The pattern will begin to change
by the middle of the week as an upper trough carves out over the
western US and the subtropical jet gets in on the act, extending
northward into TX and LA. This will result in falling surface
pressures and increased storminess across the Plains - with some
activity possibly reaching into the MS Valley by Tuesday and
Wednesday (though there remain discrepancies in model solutions with
respect to timing/location specifics). Forcing mechanisms aside,
there will be a gradual uptick in low level moisture/instability
each day which could contribute to increasing diurnal rain chances.
For now isolated/scattered POPs have been introduced from west to
east Tuesday into Wednesday. Further refinements will be made as
this time frame comes into better focus. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 66 81 62 84 / 59 74 15 3
Meridian 66 79 62 83 / 43 81 24 4
Vicksburg 66 82 62 84 / 67 61 10 1
Hattiesburg 69 82 64 87 / 80 83 24 5
Natchez 66 83 62 83 / 77 59 14 3
Greenville 63 79 60 82 / 24 48 9 1
Greenwood 62 79 60 82 / 24 69 10 2
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
BB/DL
Hazardous weather outlook, May 19, 1:12 PM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT THU MAY 19 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
212 PM CDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
26
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Event by event
1 thunderstorm wind, 1 strong wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Forrest
- When
- May 19, 11:47 PM CST
- Where
- Forrest County, 3.2 mi NNE of Mc Callum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.271, -89.195
A tree was down on Ruger Road near Old Rifle Range Road.
Strong Wind, Madison
- When
- May 20, 2:00 AM CST
- Where
- Madison forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
A tree fell across Highway 49 in Flora and blocked portions of the road. The tree fell as a car and a truck were passing by and serious damage was done to the truck.
Hail, Lowndes
- When
- May 20, 3:03 PM CST
- Where
- Lowndes County, 0.85 mi S of Caledonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.668, -88.329
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
- Damaging Winds and Heavy Rain in Florida, May 19, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626729, 626757, 626728.